Florida, 2012Damaging Wind in Florida, September 18, 2012
September 18, 2012 · NWS TBW · 1 event in 1 county or zone
Deep tropical moisture from southwest flow fueled numerous thunderstorms ahead of an approaching cold front. One of these thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture from southwest flow fueled numerous thunderstorms ahead of an approaching cold front. One of these thunderstorms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 42 minutes earlier.
Area forecast discussion, Sep 18, 1:00 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
200 PM EDT TUE SEP 18 2012
.SYNOPSIS...
18Z WATER VAPOR AND H4 RUC ANALYSIS SHOWS A HIGHLY AMPLIFIED UPPER
LEVEL PATTERN ACROSS NORTH AMERICA. NORTHERN STREAM FLOW ARRIVES
ATOP RIDGING ALONG THE BRITISH COLUMBIA COASTLINE BEFORE RAPIDLY
DIVING SOUTHWARD INTO A DOMINANT LONG WAVE TROUGH IN CONTROL OF THE
EASTERN HALF OF THE CONTINENT. THIS TROUGH AXIS EXTENDS FROM ONTARIO
THROUGH THE GREAT LAKES AND DOWN ALL THE WAY TO THE NORTHERN GULF
COAST. SHORTWAVE ENERGY ROUNDING THE BASE OF THIS TROUGH HAS BEEN
PIVOTING EASTWARD AND NORTHEASTWARD TODAY FROM NEAR THE MS DELTA
REGION TO SOUTHERN AL/GA. DEEP LAYER QG FORCING IN ADVANCE OF THIS
ENERGY ALONG WITH SOME WEAK UPPER LEVEL DIFFLUENCE AND ABUNDANT DEEP
LAYER MOISTURE HAS BEEN SUFFICIENT TO FORCE SEVERAL BANDS OF
CONVECTION ACROSS NORTH/CENTRAL FLORIDA AND THE EASTERN GULF OF
MEXICO. THE MOST ORGANIZED CONVECTION AND HIGHEST RAIN CHANCES
(CATEGORICAL) WILL REMAIN FROM THE TAMPA BAY AREA NORTHWARD THE REST
OF THE AFTERNOON. SOUTH OF TAMPA BAY RAIN CHANCES (SCATTERED
SHOWERS/STORMS) WILL CONTINUE TO INCREASE IN COVERAGE...BUT BE A
RESULT OF MORE TYPICAL DIURNAL HEATING PROCESSES.
AT THE SURFACE...FORECAST AREA RESIDES BETWEEN THE SUBTROPICAL RIDGE
AXIS ALONG THE FLORIDA STRAITS AND A COLD FRONT EXTENDING FROM NEAR
ATLANTA GA SOUTHWARD TO THE FLORIDA PANHANDLE. THIS FRONT WILL
SLOWLY PROCEED EASTWARD...BUT WILL NOT BE REACHING OUR ZONES THROUGH
TONIGHT.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
TONIGHT...THE SHORTWAVE ENERGY THAT HAS BEEN FORCING MUCH OF THE
ORGANIZED CONVECTION TODAY WILL BE SHEARING OUT TO THE NORTHEAST
THIS EVENING WITH A WEAKENING OF THE OVERALL SYNOPTIC FORCING.
HOWEVER...WITH THE MAIN UPPER LEVEL TROUGH AXIS STILL TO OUR
WEST...THE WEAK DIFFLUENCE ALOFT...ALONG WITH ANY SMALLER IMPULSE
MOVING THROUGH THE FLOW WILL KEEP PERIODS OF SHOWERS AND STORMS
MOVING ASHORE. FORECAST WILL SHOW POPS IN THE LIKELY RANGE MOST
PLACES THROUGH THE EVENING HOURS...AND THEN TAPER BACK TO CHANCE
POPS AFTER MIDNIGHT.
WEDNESDAY...COLD FRONT WILL SETTLE OVER THE NATURE COAST ZONES IN A
POSITION FAR ENOUGH NORTH TO PREVENT ANY SIGNIFICANT INTRUSION OF
DRIER AIR. WHILE NO POTENT IMPULSES ARE EXPECTED TO ORGANIZE
CONVECTION...THE GENERAL CYCLONIC FLOW...DEEP MOISTURE AND
DIFFLUENCE ALOFT SHOULD RESULT IN DECENT COVERAGES OF SHOWERS AND
STORMS THROUGH THE DAY. THESE STORMS MAY BE MOSTLY CONFINED CLOSE TO
THE COAST IN THE MORNING...BUT SHOULD EXPAND INLAND WITH TIME AS
DIURNAL HEATING AIDS THE OVERALL LIFT. HAVE GONE WITH CHANCE 30-50%
POPS NORTH AND LIKELY 60% POPS ALONG AND SOUTH OF THE I-4 CORRIDOR.
THURSDAY...
UPPER TROUGH WILL BEGIN TO SHOW SIGNS OF WEAKENING WHILE THE SURFACE
FRONT DISSIPATES OVER THE NORTHERN/CENTRAL PENINSULA. WITH LESS IN
THE WAY OF FOCUS FOR LIFT...WILL KEEP LIKELY POPS OUT OF THE
FORECAST FOR THE TIME BEING. HOWEVER...DEEP LAYER MOISTURE WILL
STILL BE IN PLACE...AND THIS SHOULD BE ENOUGH TO SUPPORT AT LEAST OF
CHANCE POP FOR SCATTERED MAINLY DIURNALLY FORCED CONVECTION.
&&
LONG TERM (FRIDAY THROUGH MONDAY)...
LITTLE CHANGE IN THE U/L PATTERN THROUGH THE PERIOD AS AN EXTENSIVE
L/W TROUGH EXTENDING FROM THE GREAT LAKES THROUGH THE NORTHERN GULF
OF MEXICO FRIDAY WILL ONLY PUSH TO THE EASTERN SEABOARD BY MONDAY AS
STRONG U/L DISTURBANCES ROTATE THROUGH THE BASE OF THE TROUGH...WITH
THE TROUGH AMPLIFYING AND DIGGING OVER THE SOUTHEAST U.S. SUNDAY.
WEAK SURFACE HIGH ALONG THE EAST COAST FRIDAY AND SATURDAY WITH WEAK
EASTERLY GRADIENT ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA. DEEP
LAYER MOISTURE WILL BE SUFFICIENT FOR SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS TO DEVELOP WHICH WILL BE ENHANCED ALONG THE WEST
COAST SEA BREEZE BOUNDARY. HIGHEST POPS FROM TAMPA SOUTH TO FORT
MYERS IN REGION OF BEST MOISTURE AVAILABILITY AND INSTABILITY. A
COLD FRONT WILL MOVE ACROSS THE SOUTHEAST U.S. SATURDAY NIGHT INTO
SUNDAY AND STALL OVER NORTH FLORIDA. SURFACE HIGH PRESSURE BUILDING
OVER THE MIDWEST WILL ADVECT SLIGHTLY DRIER AIR OVER PORTIONS OF THE
FORECAST AREA SUNDAY AND MONDAY WITH DEW POINTS DROPPING INTO THE
MID 60S IN PORTIONS OF THE NORTHERN CWA AND INTERIOR. THE DRIER AIR
WILL ALSO SIGNIFICANTLY DECREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS BOTH SUNDAY AND MONDAY. TEMPERATURES WILL RUN NEAR
CLIMATIC NORMALS THROUGH THE PERIOD.
&&
.AVIATION...
CONTINUED MVFR/IFR WITH GUSTY WINDS IN TSRA FOR PIE AND TPA THROUGH
20Z. OTHERWISE PRIMARILY VFR.
&&
.MARINE...
A COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE NORTHEAST GULF OF
MEXICO TONIGHT AND WEDNESDAY. ADVISORY AND CAUTIONARY LEVEL WINDS
ONGOING ACROSS THE NORTHERN AND CENTRAL WATERS WILL SLOWLY DECREASE
AS THE FRONT APPROACHES TONIGHT. THE FRONT WILL THEN SLOWLY DECAY
INTO THE LATER PORTION OF THE WEEK ALLOWING WINDS AND SEAS TO
FURTHER DIMINISH.
&&
.FIRE WEATHER...
A WEAK COLD FRONT WILL SLOWLY SAG INTO THE REGION FROM THE NORTHWEST
LATER TONIGHT AND WEDNESDAY...AND THEN DECAY INTO THE LATER PORTION
OF THE WEEK. THERE WILL NOT BE MUCH IN THE WAY OF DRIER AIR ARRIVING
WITH THIS FRONT...EVEN FOR THE NORTHERN NATURE COAST ZONES.
THEREFORE...DO NOT ANTICIPATE ANY CRITICAL FIRE WEATHER CONDITIONS
THROUGH THE REMAINDER OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 85 74 87 / 60 50 30 50
FMY 75 90 73 89 / 60 60 30 50
GIF 74 89 71 91 / 60 60 20 50
SRQ 76 85 73 87 / 60 50 30 50
BKV 72 87 67 88 / 60 50 20 50
SPG 77 84 75 86 / 60 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 10 PM EDT THIS EVENING FOR
CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
&&
UPDATE...MROCZKA
AVIATION...JILLSON
PREVIOUS DISCUSSION...RUDEHazardous weather outlook, Sep 18, 4:24 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
524 AM EDT TUE SEP 18 2012
FLZ039-042-043-048>052-055>057-060>062-065-182130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
524 AM EDT TUE SEP 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING OF
STREETS AND LOW LYING FLOOD PRONE AREAS. THE STRONGER STORMS MAY
PRODUCE WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.
...RIP CURRENT IMPACT...
GUSTY SOUTHWEST WINDS TODAY WILL CREATE A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES. THOSE PLANNING BEACH ACTIVITIES SHOULD
EXERCISE CAUTION WHEN GOING INTO THE WATER. MODERATE RIP CURRENTS
CAN PULL EVEN A STRONG SWIMMER OUT INTO DEEPER WATER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS WILL OCCUR EACH
AFTERNOON THROUGH SATURDAY. STRONGER STORMS WILL GENERALLY PRODUCE
WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THOSE PLANNING OUTDOOR ACTIVITIES DURING THE
REMAINDER OF THE WEEK SHOULD KEEP AN EYE TO THE SKY FOR RAPIDLY
CHANGING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
OGLESBY
In the hours before
Local storm report, Sep 18, 12:12 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
112 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM MARINE TSTM WIND 2 WNW MACDILL AIR FORCE 27.86N 82.55W
09/18/2012 M40 MPH HILLSBOROUGH FL C-MAN STATION
35 KNOT WIND GUST.
&&
JILLSONSpecial weather statement, Sep 18, 12:18 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
118 PM EDT TUE SEP 18 2012
FLZ052-181745-
POLK-
118 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR WAVERLY...OR NEAR LAKE WALES...MOVING NORTHEAST AT 30
MPH...WILL AFFECT LAKE WALES AND POINCIANA...UNTIL 145 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2783 8156 2804 8170 2818 8153 2815 8152
2814 8145 2809 8144 2808 8134 2802 8138
2805 8145 2800 8141 2801 8139 2791 8130
TIME...MOT...LOC 1719Z 239DEG 25KT 2797 8154Local storm report, Sep 18, 12:27 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
127 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM MARINE TSTM WIND 4 WNW CLEARWATER 27.98N 82.83W
09/18/2012 M46 MPH PINELLAS FL MESONET
MESONET SITE ON CLEARWATER BEACH MEASURED A WIND GUST OF
40 KNOTS.
&&
TBARRONSpecial weather statement, Sep 18, 12:31 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
131 PM EDT TUE SEP 18 2012
FLZ049>051-181815-
PASCO-HILLSBOROUGH-PINELLAS-
131 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS...NORTHWESTERN
HILLSBOROUGH AND WESTERN PASCO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR TARPON SPRINGS...MOVING NORTHEAST AT 25 MPH...WILL
AFFECT HOLIDAY...TARPON SPRINGS...CRYSTAL BEACH AND PALM HARBOR...
UNTIL 215 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2840 8244 2821 8230 2797 8279 2820 8279
TIME...MOT...LOC 1731Z 237DEG 25KT 2813 8267
Local storm report, Sep 18, 12:53 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
153 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM MARINE TSTM WIND 5 SW LARGO 27.86N 82.85W
09/18/2012 M45 MPH PINELLAS FL MESONET
MESONET STATION AT INDIAN SHORES MEASURED A WIND GUST OF
39 KNOTS.
&&
TBARRONSpecial weather statement, Sep 18, 1:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
228 PM EDT TUE SEP 18 2012
FLZ051-181915-
HILLSBOROUGH-
228 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR APOLLO BEACH...OR 12 MILES SOUTHWEST OF BRANDON...MOVING
EAST AT 30 MPH...WILL AFFECT RUSKIN...APOLLO BEACH...GIBSONTON AND
RIVERVIEW...UNTIL 315 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 246 AND 250.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2782 8241 2784 8241 2784 8243 2799 8217
2794 8205 2779 8206 2771 8243 2778 8245
2779 8243 2780 8245 2781 8245
TIME...MOT...LOC 1829Z 249DEG 30KT 2779 8239Thunderstorm Wind, Hillsborough
- When
- September 18, 1:42 PM EST
- Where
- Hillsborough County, Boyette
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.840, -82.280
Thunderstorm wind gusts and heavy rain pushed over one shallow rooted tree and caused minor damage to fencing and pool cage screens.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flood and Damaging Winds in Connecticut, September 18, 2012$70,000 · 50 kt wind · 11 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in Connecticut, September 18, 2012$40,000 · 2 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411986.